Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS State College, PA

April 14, 20245 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2024, 5:11 PM EDT for 5 counties in Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2024, 5:11 PM EDT (21:11 UTC)
Expired
Apr 14, 2024, 6:00 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:58 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS51 KCTP 142111
SVRCTP
PAC023-035-047-083-105-142200-
/O.NEW.KCTP.SV.W.0002.240414T2111Z-240414T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
511 PM EDT Sun Apr 14 2024

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Cameron County in north central Pennsylvania...
  Northwestern Clinton County in north central Pennsylvania...
  Northeastern Elk County in north central Pennsylvania...
  Southeastern McKean County in north central Pennsylvania...
  Southwestern Potter County in north central Pennsylvania...

* Until 600 PM EDT.

* At 510 PM EDT, a severe thunderstorm was located near Wilcox,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kane, Cameron, Wharton, Emporium, Betula, Wilcox, James City, Cross
  Fork, Stevenson Dam, East Branch Dam, Elk River, and Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4162 7884 4178 7872 4156 7774 4124 7792
TIME...MOT...LOC 2110Z 291DEG 53KT 4167 7868 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Beaty
1 follow-up statement
884 
WWUS51 KCTP 142129
SVSCTP

Severe Weather Statement
National Weather Service State College PA
529 PM EDT Sun Apr 14 2024

PAC023-035-047-083-105-142200-
/O.CON.KCTP.SV.W.0002.000000T0000Z-240414T2200Z/
Cameron PA-Clinton PA-Elk PA-McKean PA-Potter PA-
529 PM EDT Sun Apr 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CAMERON...NORTHWESTERN CLINTON...NORTHEASTERN ELK...SOUTHEASTERN
MCKEAN AND SOUTHWESTERN POTTER COUNTIES...

At 529 PM EDT, a severe thunderstorm was located over Elk River,
moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cameron, Wharton, Emporium, Betula, Cross Fork, Stevenson Dam, Elk
River, Tamarack, Kettle Creek State Park, Truman, Sizerville, and
Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.

&&

LAT...LON 4151 7856 4171 7838 4156 7774 4124 7792
TIME...MOT...LOC 2129Z 291DEG 53KT 4157 7833 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Beaty

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:02 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 14, 3:02 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
302 PM EDT Sun Apr 14 2024

.SYNOPSIS...
-Severe thunderstorms are likely to develop late this afternoon
 through the evening in a corridor from eastern Ohio across the
 Allegheny Plateau into Central Pennsylvania
-Continued mild with no rainfall expected Monday-Tuesday
-Cooler temperature trend mid to late week with periods of rain

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Forecast mainly on track outside of relatively dry air, this
could limit severe potential later this evening. A band of
showers has formed to the north of the area, but generally
expect storms to develop across the northern tier.

Prev...
Mainly clear skies have lead to a slight uptick in
today's MaxTs due to enhanced surface warming early this
afternoon. An initial round of light showers did bring some
cooling to NE PA, still north of the I-80 corridor where the
best instability will be in place later today. The warm front is
beginning to make way through central PA and will allow for
MaxTs and dewpoints to be on the increase for the next couple of
hours. Later this afternoon, a surface cold front that will
track generally north-to-south across the region.

This cold front will bring an Enhanced (3/5) Risk of severe
weather across central PA this evening. Hi-res model guidance
continues to suggest convection to develop along this cold front
and continue tracking across central PA later this afternoon
and throughout the evening hours. Initial thoughts are that a
broken line of storms will begin to impact the northern tier
closer to the 19-20Z (3pm-4pm) timeframe with marginally severe
conditions at the onset with damaging winds being the main
hazard across this area.

As this cold front approaches the Interstate 80 corridor, it
will move into an area with increased instability, becoming more
favorable for severe thunderstorms in the 21-22Z (5p-6p)
timeframe. Around this timeframe, clusters of broken storms may
organize into a narrow squall line with some potential for
discrete modes near the surface trough. In an environment with
favorable shear parameters and steep lapse rates at the low-
and mid- levels, a couple of tornadoes and hail cannot be ruled
out as this complex begins moving further to the south this
evening, especially along and west of the I-99 corridor. Further
to the east, slightly less shear will limit this potential but
there is a non-zero chance of a small, weak tornado.

Instability becomes slightly less favorable further to the
south this evening; however, severe thunderstorms with damaging
winds have the potential to continue through 02Z Monday (10pm
Sunday) ad they continue moving through the southern tier.
Drying conditions in the wake are expected Sunday night into
Monday morning. Brief, heavy downpours are possible;
however,the progressive storm motion is expected to limit short-
duration flooding risk across much of the area.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
High pressure and low pwat air will bring fair and dry weather
for early this week. Daytime highs remain mild for this time of
year in the 60-75F range. Lows will trend warmer night/night
from 35-45F Monday night to 45-55F Tuesday night. Forecast
soundings on Monday show drier air aloft, with some potential of
mixing down towards the sfc, thus have continued to lean towards
lower dewpoints in this timeframe.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A mild but wet week in store for much of the upcoming week.

A cold front moves east of the area by Monday. An area of
weak high pressure gives way to warm front on Wednesday,
followed by an occluded front on Thursday.

Main change to this section is cooler temperatures for
Wednesday into Thursday, we had in the fcst earlier.

After Thursday, several secondary cold fronts will move across
the area with cooler temperatures by late week. While the
showers will likely end by the start of the weekend, there
will be the potential for colder temperatures and frost by
then. Inserted patchy frost into the fcst for late Friday
night across the north.

No real signal for a 3 day period of much needed dry weather.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions continue to prevail ahead of a cold front
approaching from the north. TSRA just ahead of the cold frontal
passage will bring some potential for strong to severe storms
and brief restrictions this evening. There is still some
uncertainty on where storms will form given the relatively dry
air in place.

Hi-res guidance has outlined UNV/JST/AOO as the most likely
airfields to experience TSRA, with MDT/LNS potentially
experiencing SHRA late this evening. The most uncertainty lies
at IPT, where SHRA seems the most likely outcome at this time.
Any restrictions will likely remain above IFR thresholds,
although a brief drop in vsby/cigs towards high-end IFR
thresholds cannot be ruled out.

Breezy-to-gusty winds will continue this afternoon before
decreasing overnight after the cold frontal passage. LLWS
remains possible along the Alleghenies (JST/AOO/UNV) between
00Z-06Z Monday before becoming less of a factor later in the
overnight period.

Outlook...
Mon-Tue...Predominantly VFR.

Tue PM...Thickening clouds, light rain and possible
restrictions developing.

Wed-Fri...SHRA/PM TSRA with brief restrictions expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...NPB
SHORT TERM...Steinbugl/NPB
LONG TERM...Martin
AVIATION...Banghoff/NPB
Hazardous weather outlook, Apr 14, 5:06 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
506 PM EDT Sun Apr 14 2024

PAZ035-036-056>059-063>066-151100-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
506 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong storms will be possible late this evening, as a
cold front over the southern tier of New York state moves
southward.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-151100-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
506 PM EDT Sun Apr 14 2024

...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-151100-
Warren-
506 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Apr 14, 4:51 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
451 PM EDT Sun Apr 14 2024

PAZ004-005-010-142115-
McKean PA-Warren PA-Elk PA-
451 PM EDT Sun Apr 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELK...SOUTHEASTERN
WARREN AND SOUTHWESTERN MCKEAN COUNTIES THROUGH 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving southeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kane, Johnsonburg, Sheffield, Wetmore, Wilcox, James City, Ludlow,
East Branch Dam, Kinzua Dam, Westline, Mount Jewett, and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 7839 4142 7863 4160 7896 4162 7896
      4162 7901 4172 7919 4187 7902
TIME...MOT...LOC 2051Z 296DEG 51KT 4176 7898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Beaty

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:22 AM EDTSpecial Weather StatementCTPPotter53 min
Apr 14, 4:51 PM EDTSpecial Weather StatementCTPMcKean24 min
Apr 14, 5:35 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk40 min
Apr 14, 5:38 PM EDTSevere Thunderstorm WarningCTPLycoming, Potter, Tioga52 min
Apr 14, 5:59 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Lycoming46 min
Apr 14, 6:09 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Elk36 min
Apr 14, 6:42 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon, Mifflin48 min
Apr 14, 7:05 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Juniata, Mifflin, Snyder, Union25 min
Apr 14, 7:10 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill, Snyder, Union35 min
Apr 14, 7:29 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon, Mifflin31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.